Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Severe itching on legs, bruises, on antihistamine, OTC creams, stiff neck, lump above collar bone, low hemoglobin, heavy period. Tests?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11676 Questions
Hello. I am a 47 year old female, 5'9" and 180 pounds. I have been experiencing severe itching on both legs. No dry skin, no rash other than the raised red skin from itching. The itching feels like it's in the muscles/bones, not the skin. I'm leaving bruises from the scratching. Saw a dermatologist and she prescribed a sedative antihistamine (since the OTC creams weren't helping). The itch comes back if I stop taking the prescription. Lately I have had a stiff neck and also noticed a lump (approximately 1 inch in size) above my collarbone. The lump is not hard and not painful. Also recently tried to give blood and was denied because my hemoglobin level was at 11 (apparently too low to give blood). So...told my sister and she's concerned about me having Lymphoma. I assumed that the low hemoglobin was probably due to heavy periods (also have a moderate level of night sweats). I have an appointment with my GP this Friday and I need to know what to ask about, if I should insist on testing, this nothing to worry about?
Posted Mon, 16 Apr 2012 in General Health
Answered by Dr. Rakhi Tayal 3 hours later

Thanks for writing to us.

The severe itching you are having can be due to either allergy or due to liver function dis balance which can be ruled out only after blood test.

A lump above the collar bone is most likely to be a swollen lymph node.The swelling of a lymph node can be due to infections, cancer, metabolic disorders, etc. To know the exact cause FNAB is advised which will help in proper diagnosis. Every swollen gland is not lymphoma. Do not jump to a diagnosis so soon.

Low levels of hemoglobin is a strong possibility in heavy periods. You need to take iron supplements for that.

I hope this information has been both informative and helpful for you. If there are additional concerns, I am available for your followups.

Above answer was peer-reviewed by
Follow-up: Severe itching on legs, bruises, on antihistamine, OTC creams, stiff neck, lump above collar bone, low hemoglobin, heavy period. Tests? 24 minutes later
Thank you for your response. I appreciate your input and time. Each of the symptoms, on their own, didn't concern me. It is the combination of them, the sum, which is concerning me and my family. Each of the symptoms on their own (severe XXXXXXX itching on the lower extremities, swollen lymph node, stiff neck, low hemoglobin, night sweats), wouldn't concern me all that much. Normally I do not jump to a diagnosis---however when it was brought to my attention that these are specific symptoms of Hodgkin's and Non-Hodgkin's Lymphoma I made an appointment with my GP. I just want to make sure that I ask the right questions, and find out what tests might be done. I believe in being informed as much as possible--I found this service and thought it might be a good way to understand better about the totality of the symptoms I've been experiencing. I see that your specialty is OB-GYN....possibly my questions be referred to a Oncologist or ? Thank you!
Answered by Dr. Rakhi Tayal 30 minutes later

Thanks for writing back.

Your symptoms taken together do not suggest of a single disease. So these are most likely to be a combination of disorders and each one needs to investigated separately.

In this service, we answer the queries as a general physician round the clock on our availability basis. If you need a specialist opinion, you can opt for the same or have a more detailed discussion on a live chat.

Sincerely hope it will help.
Wishing you an early recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor